Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 13, 2021, 3:49 PM MDT for Saguache County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 3:49 PM MDT (21:49 UTC)
- Expired
- Aug 13, 2021, 4:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.25 in
- Wind
- 40
County Saguache County, CO
The radar
The Pueblo radar (KPUX), 184 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3479 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WWUS85 KPUB 132149
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
349 PM MDT Fri Aug 13 2021
COZ060>062-064>066-069-072-132215-
La Garita Mountains Above 10000 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
349 PM MDT Fri Aug 13 2021
...A Cluster of strong thunderstorms will impact portions of south
central Chaffee and north central Saguache Counties through 415 PM
MDT...
At 347 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bonanza, or 13 miles southwest of Decker Burn
Scar, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Very heavy rain may cause rocks to be on local roadways,
including highway 285 and the Poncha Pass area.
This strong thunderstorm will be near...
Bonanza around 400 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3842 10646 3842 10625 3843 10624 3843 10604
3809 10602 3811 10652
TIME...MOT...LOC 2147Z 359DEG 14KT 3835 10623
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 13, 3:15 PM MDT, 34 minutes earlier.
Area forecast discussion, Aug 13, 3:15 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 315 PM MDT Fri Aug 13 2021 .SHORT TERM...(This evening through Saturday) Issued at 243 PM MDT Fri Aug 13 2021 Currently... Band of showers and thunderstorms noted over CO extending from RMNP southward into Park?Lake counties and across the CONTDVD into the San Juans. This activity is likely being aided by a well defined short wave in SE WY. Some 50+ dBz cores noted with this activity in the mtns so locally heavy rain over the higher terrain is occurring. MLCAPE of 250 to 760 J/KG was noted over the higher terrain with values in excess of ~1000 noted over the plains per SPC mesoanalysis data. Rest of Today and into Tonight... Main concern will continue to be over the CONTDVD region, the N Sangres and both the lower and higher elevations on the Pikes Peak region (including all of Fremont County). Burn scars in this region along with the Chalk Cliffs in Chaffee will need to be watched for potential flash flooding issues, any training of these cells may also cause high water in all of the rest of the complex terrain areas in the above mentioned regions. Some of the hi res guidance is having issues with the ongoing convection, however the hi res NAM guidance products appear to have the best handle on what is occurring at this time (2 pm), and will follow their solutions. It appears at this time that the heaviest rain threat will likely continue over the high terrain, with teh central mtns, Fremont county (including the N Sangres) and parts of Teller will see the best chance of heavy rain through the mid evening hours. Models are not showing much for the lower elevations of EL Paso county but I cannot rule out one or two stronger storms given the assistance from the lift associated with short wave in SE WY. By later this evening expect convection to die down with lack of heating. For the rest of the region, any storms will be isolated at best, with the best chance over the southeast plains south of US 50. Tomorrow... Guidance was showing rather dry pattern over the region tomorrow, with the only activity over the CONTDVD. Sharp anticyclonic curvature aloft is being shown in the guidance tomorrow afternoon over the region and some drier air is being noted. likewise POPS tomorrow are low or zero over most regions except the CONTDVD areas. Max temps tomorrow should be a few degrees warmer than todays max temps. .LONG TERM...(Saturday night through Friday) Issued at 243 PM MDT Fri Aug 13 2021 Starting on Sunday, the upper-level high over the western part of our area will be sending a more robust shortwave across Colorado. This, combined with southeasterly flow near the surface, will allow for moisture to funnel in along the eastern mountains, while upslope flow provides additional lift along with the shortwave to spark more widespread showers and thunderstorms across parts of the area. Models have the majority of precipitation hanging around the Eastern Mountains and the I-25 corridor Sunday afternoon and evening. These storms have the potential to be efficient rain producers, leaving flash flooding, especially over the burn scars, as the primary threat for Sunday. Storm motion is expected to carry things south- southeast into the overnight hours into New Mexico. The upper high breaks down a bit on Monday, as a broad upper trough surrounding a low pressure centered in Canada makes its way down into the area. This will lead to another round of showers and thunderstorms Monday afternoon. The main disturbance in the flow will be just to the east, meaning that the majority of the convective activity will be near the CO-KS border. Current model runs have some favorable conditions for more robust storms over the eastern plains, while a few storms will still be possible over burn scar areas. Precipitation chances actually decrease on Tuesday, with the upper high building back into Colorado ahead of the trough, giving us weaker westerly flow aloft. A few showers and storms will still be possible over the mountains. Models have been different in handling the progression of the next major trough through our area, beginning on Wednesday and continuing through the end of the week. However, a few things remain in moderate to high confidence. -The trough and associated low are expected to push to the south beginning on Wednesday and moving through our area until at least Friday. -The EC has been keeping the main axis of the trough over the northern half of Colorado as it passes by. Meanwhile the GFS has been trending consistently more to the south over the last few days, now pushing the furthest reaches of the trough axis down into New Mexico. -Either way, what this means for us is more monsoonal moisture, overall wetter weather, and increased chances of thunderstorms through the end of next week, with a potential for drier conditions headed into next weekend when the trough ejects out to the east. Finally, high temperatures are expected to warm slightly into next week, getting above seasonal averages, with a noticeable cooldown of around 10 degrees expected for the latter half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 243 PM MDT Fri Aug 13 2021 VFR is expected during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. Winds will be diurnally driven. There is a slight chance of some thunder at KCOS late this afternoon but probability appears low for now, but will continue to monitor. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...GARBEROGLIO AVIATION...HODANISH
Hazardous weather outlook, Aug 13, 11:14 AM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1114 AM MDT Fri Aug 13 2021 COZ058>089-093>099-141715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1114 AM MDT Fri Aug 13 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected later this afternoon and evening over the central mountains and greater Pikes Peak region. Locally heavy rain, small hail and gusty winds will be possible with the storms. The strongest storms across El Paso county may produce wind gusts up to 60 mph and hail up to 1 inch in diameter. In the mountains, if a strong storm forms over a burn scar or over the Chalk Cliffs, then localized flash flooding may occur. Additional strong storms may occur over the plains along the Colorado and New Mexico state line later this afternoon, with hail up to 1 inch in diameter and wind gusts to 60 mph being possible. Over the remainder of the region, only isolated showers and thunderstorms are expected. All storms will produce dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible on Saturday, mainly along the Continental Divide, with the greatest coverage expected over the San Juan Mountains. Lightning and locally heavy rainfall will be the main storm risks. More widespread thunderstorm activity is expected on Sunday over all Mountains, and east into the adjacent Plains. Locally heavy rainfall may lead to flash flooding on area burn scars on Sunday afternoon. Scattered strong, to possibly severe storms are possible on Monday afternoon near the Kansas border. Showers and thunderstorms will continue across the area Tuesday through Thursday, with the greatest coverage expected over the Mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the mountains, mountain valleys, and the eastern plains. Hodanish
In the hours before
Special weather statement, Aug 13, 3:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
349 PM MDT Fri Aug 13 2021
COZ060>062-064>066-069-072-132215-
La Garita Mountains Above 10000 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
349 PM MDT Fri Aug 13 2021
...A Cluster of strong thunderstorms will impact portions of south
central Chaffee and north central Saguache Counties through 415 PM
MDT...
At 347 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bonanza, or 13 miles southwest of Decker Burn
Scar, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Very heavy rain may cause rocks to be on local roadways,
including highway 285 and the Poncha Pass area.
This strong thunderstorm will be near...
Bonanza around 400 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3842 10646 3842 10625 3843 10624 3843 10604
3809 10602 3811 10652
TIME...MOT...LOC 2147Z 359DEG 14KT 3835 10623
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HodanishThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:38 PM MDT | Special Weather Statement | PUB | Elbert | 37 min |
| Aug 12, 7:48 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Aug 12, 7:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| Aug 12, 8:05 PM MDT | Special Weather Statement | PUB | 25 min | |
| Aug 13, 4:37 PM MDT | Special Weather Statement | PUB | Saguache | 23 min |
| Aug 13, 5:00 PM MDT | Special Weather Statement | PUB | Saguache | 30 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.